Thunderstorm Wind, Butte
- When
- August 13, 7:55 PM MST
- Where
- Butte County, Belle Fourche Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.730, -103.860
A thunderstorm produced wind gusts near 60 mph across western Butte County and the Spearfish area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts near 60 mph across western Butte County and the Spearfish area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 4:59 PM MST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT MON AUG 13 2012
.AVIATION...00Z TAFS
ISOLATED THUNDERSTORMS THIS EVENING WILL CAUSE LOCALIZED MVFR
CONDITIONS IN THE IMMEDIATE VCNTY OF STORMS. SFC WINDS WILL BECOME
NW EARLY TUES MORNING BEHIND SFC TROF. OTHERWISE VFR CONDITIONS
EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 301 PM MDT MON AUG 13 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER
THE CENTRAL PLAINS...WHILE WEAK LOW LINGERS OVER SOUTH CENTRAL
MONTANA. UPPER LEVEL ANALYSIS PLACES HIGH OVER THE SOUTHWESTERN
CONUS...WITH NORTHWESTERLY FLOW OVER OUR REGION. A VARIETY OF WEAK
SHORT WAVES CONTINUE TO SLIDE THROUGH THE FLOW...THE CLOSEST ONE
OVER EASTERN MONTANA.
FOR THIS REST OF THIS AFTERNOON INTO THIS EVENING...AFOREMENTIONED
WAVE WILL MAINLY SLIDE TO THE NORTH OF THE AREA...BUT CANNOT RULE
OUT A STRAY SHOWER/STORM SNEAKING INTO THE NRN CWA WITH THIS
SYSTEM. LATER IN THE EVENING/OVERNIGHT LOW LEVEL JET INCREASES
ACROSS THE CWA WITH MODEST INSTABILITY IN PLACE...SO WILL KEEP LOW
POPS ACROSS MUCH OF THE AREA.
ON TUESDAY...A FEW STRAY SHOWERS/THUNDERSTORMS FROM OVERNIGHT MAY
LINGER INTO EARLY MORNING OVER THE FAR ERN CWA. OTHERWISE...A
QUIET DAY IS EXPECTED AS THERMAL RIDGE PASSES OVER THE CWA WHICH
WILL ALSO BRING WELL ABOVE AVERAGE TEMPERATURES. WINDS WILL BE
TRICKY AS SURFACE TROF SLIDES INTO THE AREA...SWITCHING WINDS TO
THE NORTHWEST OVER THE FAR WRN CWA BEFORE STALLING. WINDS WILL
SLOWLY RETURN SOUTHERLY OVER NIGHT BEFORE A COLD FRONT STARTS ITS
PROGRESSION INTO THE AREA AFTER MIDNIGHT.
FOR WEDNESDAY...COLD FRONT PUSHES THROUGH MOST OF THE AREA IN THE
MORNING BRINGING GUSTY NORTHWEST WINDS...WITH UPPER TROF TRAILING
BEHIND THE FRONT BY A LITTLE BIT. MOST OF THE LIFT WILL REMAIN TO
THE NORTH OF THE AREA THROUGH THE DAY...THOUGH STILL EXPECT A FEW
SHOWERS/STORMS MAY DEVELOP. SECONDARY WAVE SLIDES THROUGH TOWARDS
EVENING...THOUGH MOST LIFT WILL REMAIN SOUTH THIS TIME. STILL...A
FEW SHOWERS/STORMS MAY DEVELOP OVER OUR AREA.
EXTENDED...UPPER LEVEL SHORT WAVE WILL CROSS THE FORECAST AREA
THURSDAY...WITH A FEW LINGERING SHOWERS THURS MORNING. WITH FORECAST
SOUNDINGS SHOWING NO CAPE...HAVE JUST SHOWERS IN THE FORECAST.
STRONG COOL CANADIAN SURFACE HIGH PUSHES INTO THE NORTHERN PLAINS...
HELPING TO CLEAR SKIES...BUT HIGH TEMPERATURES WILL BE WELL BELOW
NORMAL WITH 850MB TEMPS 10-12C. FORECAST AREA WILL REMAIN UNDER
CYCLONIC NORTHWEST FLOW BEHIND LARGE HUDSON BAY UPPER LOW...WHICH
WILL KEEP MONSOONAL MOISTURE WELL TO THE SOUTH THROUGH THE FORECAST
PERIOD. SURFACE TROF MAY TRIGGER THUNDERSTORMS OVER CENTRAL DAKOTAS
SAT...OTHERWISE...DRY CONDITIONS ARE EXPECTED. UPPER RIDGE BUILDS
OVER ROCKIES SUNDAY WITH WARMER AIR TO RETURN.
FIRE WEATHER...A WARM FRONT ASSOCIATED WITH THE UPPER LEVEL
DISTURBANCE WILL BRING HOT TEMPERATURES AND NORTHWEST WINDS...AS
WELL AS LOW RELATIVE HUMIDITY VALUES...TO NORTHEAST WYOMING ON
TUESDAY. HIGHS ARE EXPECTED TO BE IN THE LOW TO MID 90S...AND RH
VALUES WILL BE 10 TO 15 PERCENT. WITH PERCENT GREEN VALUES GENERALLY
LESS THAN 15 PERCENT ACROSS NORTHEAST WYOMING...DRY FUELS WILL
CONTRIBUTE TO CRITICAL FIRE DANGER. SUSTAINED NORTHWEST WINDS BEHIND
THE SURFACE LOW OF 10-15 MPH SEEM A LITTLE WEAK FOR RED FLAG
CRITERIA...THOUGH GOOD MIXING SHOULD ALLOW FOR GUSTS AROUND 25
MPH. ALSO...A HAINES INDEX OF 6...COMBINED WITH THE LOW RH
VALUES AND WINDS...SUGGEST THAT FIRE DANGER WILL BE CRITICAL. HAVE
ISSUED A RED FLAG WARNING FOR NORTHEAST WYOMING PLAINS FROM LATE
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL.
&&
SHORT TERM...WFO UNR
LONG TERM...WFO UNR
AVIATION...WFO UNRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 640 AM MDT MON AUG 13 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 640 AM MDT (740 AM CDT) MON AUG 13 2012 ...FIRE WEATHER WATCH TUESDAY AFTERNOON AND EARLY EVENING FOR THE NORTHEASTERN WYOMING PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS FAR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS DURING THE LATE AFTERNOON AND EVENING HOURS. THE BEST THREAT FOR STRONGER STORMS WILL BE ACROSS FAR NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON ACROSS FAR SOUTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND VERY DRY CONDITIONS WILL DEVELOP OVER NORTHEASTERN WYOMING ON TUESDAY AS A SURFACE TROF MOVES THROUGH AND BRINGS WEST TO NORTHWEST WINDS. HIGHS WILL BE IN THE LOWER 90S AND HUMIDITIES WILL DROP TO 10 TO 15 PERCENT IN THE AFTERNOON ACROSS MOST OF THE NORTHEASTERN WYOMING PLAINS. GUSTS UP TO 30 MPH ARE POSSIBLE IN THE AFTERNOON AND EARLY EVENING. THE HAINES INDEX WILL ALSO BE IN THE HIGH CATEGORY. THE COMBINATION OF THESE CONDITIONS WOULD CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHEASTERN WYOMING PLAINS. A FIRE WEATHER WATCH IS IN EFFECT FOR THE NORTHEASTERN WYOMING PLAINS FOR TUESDAY AFTERNOON AND EARLY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE AREA WEDNESDAY AND WEDNESDAY NIGHT AS A STRONG COLD FRONT CROSSES THE REGION. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. STRONG NORTHWESTERLY WINDS ARE EXPECTED BEHIND THE FRONTAL PASSAGE BY WEDNESDAY AFTERNOON...WITH WIND GUSTS OVER 45 MPH POSSIBLE ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT MON AUG 13 2012
WYZ055-140045-
SOUTHERN CAMPBELL WY-
543 PM MDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
645 PM MDT...
AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PUMPKIN BUTTES...OR 26 MILES
WEST OF WRIGHT...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WRIGHT...
SAVAGETON...
PUMPKIN BUTTES...
PINE TREE JUNCTION...
RENO JUNCTION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4392 10602 4407 10579 4352 10514 4348 10520
4350 10603
TIME...MOT...LOC 2344Z 313DEG 26KT 4382 10598
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 14 WNW LADNER 45.90N 104.00W
08/13/2012 E60 MPH HARDING SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 1 E CAMP CROOK 45.55N 103.96W
08/13/2012 E60 MPH HARDING SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT MON AUG 13 2012
SDZ001-012-140245-
BUTTE SD-HARDING SD-
749 PM MDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUTTE AND SOUTHERN
HARDING COUNTIES UNTIL 845 PM MDT...
AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM 6 MILES SOUTHWEST OF BUFFALO TO
GUSTAVE...AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED AHEAD OF THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
REDIG...
HOOVER...
CASTLE ROCK...
&&
LAT...LON 4525 10300 4485 10357 4515 10406 4533 10405
4564 10362
TIME...MOT...LOC 0149Z 311DEG 21KT 4551 10361 4523 10400
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT MON AUG 13 2012
WYZ054-056-057-140300-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
810 PM MDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHERN CROOK COUNTIES UNTIL 900 PM MDT...
AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LIGHTNING FLAT...OR 36 MILES
SOUTHEAST OF BROADUS...MOVING SOUTHEAST AT 45 MPH. THE STRONG WINDS
ARE OCCURRING AHEAD OF THE THUNDERSTORM AND RAINFALL.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEW HAVEN...
OSHOTO...
HULETT...
DEVILS TOWER...
ALVA...
&&
LAT...LON 4500 10539 4502 10535 4500 10528 4501 10456
4475 10424 4448 10483
TIME...MOT...LOC 0209Z 321DEG 38KT 4500 10491
SMITHThe Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407725, 397482, 407726.